Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 34, NWS State College, PA

June 9, 2009Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 9, 2009, 6:13 AM EDT for Lancaster County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2009, 6:13 AM EDT (10:13 UTC)
Expired
Jun 9, 2009, 6:40 AM EDT
In force
27 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 152 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 10.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:40 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 9, 4:40 AM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
440 AM EDT TUE JUN 9 2009

.SYNOPSIS...

WARM HUMID AIR AND A COLD FRONT WILL COMBINE TO BRING SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY. THE FRONT WILL STALL NEARBY
KEEPING US UNSETTLED INTO FRIDAY BEFORE DRIER AIR RETURNS FOR THE
WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...

CONVECTIVE CHCS LOOK GOOD FOR TODAY AS COLD FRONT WILL BE SLOW TO
ARRIVE...ALLOWING FOR GOOD HEATING AND FURTHER INSTABILITY IN THE
BNDRY LYR. MORNING FOG WILL QUICKLY BURN OFF WITH CONSID LLVL
MOISTURE TO START THE DAY WITH SCT SHRA/TSRA FROM OVERNIGHT
CONVECTION WILL DEPART THE SUSQ-VALLEY. VORT MAX IS PROGGED THIS
MORNING ACROSS SE ONTARIO WITH A TRAILING COLD FRONT STRETCHED SW
THRU CENTRAL OH...SOUTHERN IN. WEAK LEE-SIDE TROUGH CONTINUES ACROSS
EASTERN PORTIONS OF CWFA THIS MORNING.

FOCUS FOR CONVECTION APPEARS TO BE ACROSS SUSQ-VALLEY. WARM LYR AT
920-875MB WILL ERODE BY 17Z...WHICH WILL ALLOW FURTHER
DESTABILIZATION AS MID-LVL LAPSE RATES QUICKLY STEEPEN TO 8-9 DEG
C/KM. LCL HI-RES WRF-ARW SUGGESTS SFC WINDS ACROSS LOWER SUSQ-VALLEY
WILL BACK TO SE BTWN 18-21Z...AIDING TO AN ENHANCED HELICITY. 0-3KM
BULK SHEAR VALUES ARE PROGGED BY MOST GUIDANCE IN THE 30-40KT
RANGE...WITH CAPE VALUES SOARING TO 2500-3300J/KG IT APPEARS
ORGANIZED CONVECTION FOR THIS AFTN IS FAVORABLE. DUE TO LOCALLY
ENHANCED HELICITY PROGGED BY GUIDANCE IN LOWER SUSQ-VALLEY...A FEW
UPDRAFTS COULD ROTATE. CONCERN ALSO FOR THIS AFTN IS A NARROW DRY
WEDGE PROGGED BY NAM12/WRF-ARW AT 850-700MB...WHICH COULD ENHANCE
THE THREAT FOR WIND DAMAGE ACROSS SUSQ-VALLEY. DCAPE...DOWNDRAFT
CAPE INCREASES TO 1000J/KG ACROSS LANCASTER/YORK/ADAMS COUNTIES. WET
BULB HEIGHTS EAST OF THE ALLEGHENIES LOWER TO ARND
9400FT/AGL...WHICH WOULD SUPPORT HAIL AS A THREAT IN ADDITION TO THE
WINDS FROM ANY SUPERCELLS THAT DEVELOP. DAY 1 OUTLOOK HAS SLIGHT
RISK HIGHLIGHTED FOR SUSQ-VALLEY...STRETCHING N-S FROM BINGHAMTON
THRU EASTERN PA TO SOUTHERN MD.

TEMPS WILL RANGE FROM THE MID/UPPER 70S ACROSS THE NW CWFA...ARND 80
CENTRAL...AND MID/UPPER 80S SE.

&&

.SHORT TERM /TONIGHT/...

ONGOING EVE CONVECTION SHUD LINGER THRU 03-06Z ACROSS EASTERN
PORTIONS OF CWFA...AS COLD FRONT SLOWLY SLIDES EAST. THEN IT APPEARS
FRONTAL BNDRY STRETCHES OUT W-E AS A QUASI-STATIONARY BNDRY FROM
SOUTHERN IN EAST THRU NORTHERN VA. WEAK SFC RIDGE SHUD SLIDE
OVERHEAD...PROVIDING A GRADUAL EROSION OF CLOUDS. DEW PTS SHUD HOLD
IN THE 50S FOR CENTRAL/SOUTHERN PORTIONS OF CWFA...POSSIBLY LEADING
TO PATCHY FOG. KEY WILL BE HOW QUICKLY CLOUDS DEPART. LOWS WILL BE
IN THE MID/UPPER 40S ACROSS THE NW CWFA...LOW/MID 50S
CENTRAL...UPPER 50S TO ARND 60 FOR LOWER SUSQ-VALLEY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

THE FRONT IS PROGGED TO STALL JUST SOUTH OF THE AREA LAYING A
PATHWAY FOR AT LEAST A COUPLE OF NEW WAVES OF LOW PRESSURE TO
RIPPLE ALONG...WITH LATEST TIMING SUGGESTING A RETURN OF
SHOWERS/STORMS BY LATER WEDNESDAY AND LASTING INTO FRIDAY.

EXACTLY WHERE AT LEAST THE LEAD WAVE OF LOW PRESSURE WILL TRACK
IS PROBLEMATIC WITH SHORT TERM GUIDANCE ALL OVER THE PLACE BY
EARLY THURSDAY. THE NAM LOOKS LIKE WINTER TRACKING THE LOW DOWN
THE ST LAWRENCE RIVER VALLEY IMPLYING A WARM HUMID DAY WITH A
STRONG FRONT PLOWING INTO SOME FAIRLY IMPRESSIVE CAPES...IN EXCESS
OF 1000J OVER MUCH OF SERN PA. THE GFS TAKES THE LOW RIGHT THRU
CENTRAL PA JUST SOUTH OF I80...LIMITING THE INSTABILITY GREATLY.
THE GEM TAKES A LOW CLOSER THE DELMARVA WHILE THE ECMWF HAS A WAVE
CLOSE THE THE NAM POSITION...BUT FAR WEAKER.

THE NEW GEFS IS SOMEWHERE BETWEEN THE NAM AND THE GFS...AND THE
SREF SHOWS A VERY WEAK WAVY FRONT SOMEWHERE OVER PA/NY...BUT WITH
GREAT UNCERTAINTY ILLUSTRATED FROM NE PA UP INTO SERN CANADA.

SO AT THIS STAGE THURSDAY LOOKS LIKE ANOTHER STORMY...POTENTIALLY
SEVERE DAY...WITH CONVECTION POSSIBLY LINGERING INTO FRIDAY. THE
WEEKEND SHOULD IMPROVE INITIALLY BUT SHOWERS WILL ONCE AGAIN BE
POSSIBLE BY SUNDAY AND MONDAY AS THE UPPER FLOW IS FCST TO AMPLIFY
AND A TROF GETS ESTABLISHED OVER THE NERN US.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
SCT SHRA/TSRA WILL PERSIST FOR AIRFIELDS EAST OF ALLEGHENIES THRU
12Z. MVFR CONDS WILL DEVELOP W/PATCHY FOG. FOG SHOULD BURN OFF
BY ARND 14Z ON TUESDAY. SCT TSRA FOR AIRFIELDS SE OF KBFD. COLD
FRONT ARRIVES FROM WEST TO EAST...PUSHING TSRA CHCS FURTHER SE BY
LATE THIS AFTN/EVE. ANY TSRA THAT DEVELOPS WOULD BRIEFLY LIMIT
VSBYS/CIGS...WILL HANDLE WITH CB APPENDAGE FOR NOW DUE TO INHERENT
TIMING UNCERTAINTIES WITH CONVECTION.

OUTLOOK...
WED...EARLY FOG...THEN VFR.
THU...MVFR SHRA/TSRA.
FRI/SAT...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...BEACHLER
SHORT TERM...BEACHLER
LONG TERM...LACORTE
AVIATION...FITZGERALD/BEACHLER
Hazardous weather outlook, Jun 9, 4:19 AM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
419 AM EDT TUE JUN 9 2009

PAZ004>006-010>012-017-018-024>026-033>035-100830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-
419 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. SOME THUNDERSTORMS
COULD CAUSE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. THERE
IS A CHANCE SOME COULD BECOME LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ019-027-028-036-037-041-042-045-046-049>053-056>059-063>066-
100830-
SOUTHERN CENTRE-MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
419 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THERE IS A SLIGHT RISK THAT SOME STORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. THERE
IS A CHANCE SOME COULD BECOME LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 9, 3:11 AM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 AM EDT TUE JUN 9 2009

PAZ019-026>028-049-050-056-090815-
HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-PERRY PA-SNYDER PA-
SOUTHERN CENTRE PA-UNION PA-
311 AM EDT TUE JUN 9 2009

...STRONG LINE OF THUNDERSTORMS WILL AFFECT
HUNTINGDON...JUNIATA...MIFFLIN...SNYDER...SOUTHEASTERN
CENTRE...SOUTHERN UNION AND WESTERN PERRY COUNTIES...

AT 310 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 11 MILES SOUTHEAST OF BELLEFONTE
TO 15 MILES SOUTH OF HUNTINGDON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS.

THESE STORMS WILL BE NEAR ALLENSVILLE...SEVEN MOUNTAINS...AND
BELLEVILLE AROUND 315 AM...POE VALLEY STATE PARK...MILROY...AND MOUNT
UNION AROUND 320 AM...REEDSVILLE...NEWTON HAMILTON...MCVEYTOWN AND
SHIRLEYSBURG AROUND 325 AM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 22...
ROUTE 22/522...ROUTE 322...ROUTE 322/22...ROUTE 522...STATE ROAD 45.

LAT...LON 4021 7820 4086 7766 4099 7687 4096 7688
      4092 7686 4034 7735 4019 7819

EXPERIMENTAL

FORECASTER: BEACHLER
Special weather statement, Jun 9, 4:40 AM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
440 AM EDT TUE JUN 9 2009

PAZ050>053-056>059-063-090945-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-LEBANON PA-MONTOUR PA-
NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-
440 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...DAUPHIN...EASTERN
PERRY...EASTERN SNYDER...LEBANON...MONTOUR...NORTHEASTERN
CUMBERLAND...NORTHUMBERLAND AND SCHUYLKILL COUNTIES...

AT 440 AM EDT...A LINE OF SHOWERS WITH STRONG THUNDERSTORMS
STRETCHED FROM DANVILLE TO CARLISLE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH...UP TO PEA-SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND BRIEF DOWNPOURS CAN BE EXPECTED FROM
THIS LINE OF SHOWERS AND THUNDERSTORMS.

THESE STORMS WILL BE NEAR TREVORTON...STONINGTON...REBUCK...AND
FARNSWORTH AROUND 445 AM...ORANGEVILLE...BLOOMSBURG...URBAN...AND
ELYSBURG AROUND 450 AM...FERNDALE AND KNOEBELS GROVE AROUND 455 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 214 AND 228...I-78 BETWEEN
MILE MARKERS 0 AND 8...I-80 BETWEEN MILE MARKERS 218 AND 247...I-81
BETWEEN MILE MARKERS 51 AND 139...I-83 BETWEEN MILE MARKERS 44 AND
50.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 22...ROUTE 209...
ROUTE 322...ROUTE 322/22...ROUTE 422...ROUTE 522...STATE ROAD 61...
STATE ROAD 309.

LAT...LON 4052 7623 4049 7642 4042 7631 4030 7640
      4019 7740 4060 7708 4064 7694 4065 7696
      4064 7701 4067 7703 4089 7686 4089 7683
      4090 7684 4109 7669 4114 7623 4095 7620
      4091 7603 4092 7600 4087 7595

EXPERIMENTAL

FORECASTER: BEACHLER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:20 PM EDTSpecial Weather StatementCTPLebanon40 min
Jun 9, 3:11 AM EDTSpecial Weather StatementCTPHuntingdon, Juniata, Mifflin, Snyder64 min
Jun 9, 4:40 AM EDTSpecial Weather StatementCTPColumbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill65 min
Jun 9, 5:09 AM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, Schuylkill66 min
Jun 9, 11:47 AM EDTSpecial Weather StatementCTPSomerset43 min
Jun 9, 12:01 PM EDTSpecial Weather StatementCTPCumberland, Franklin, Perry119 min
Jun 9, 12:32 PM EDTSpecial Weather StatementCTPSomerset43 min
Jun 9, 1:03 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset42 min
Jun 9, 1:19 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Perry41 min
Jun 9, 1:42 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York63 min
Jun 9, 1:49 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset56 min
Jun 9, 1:54 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, York66 min
Jun 9, 2:00 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton60 min
Jun 9, 2:07 PM EDTSevere Thunderstorm WarningCTPLancaster23 min
Jun 9, 2:16 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton44 min
Jun 9, 2:27 PM EDTAreal Flood AdvisoryCTPLancaster3 hr
Jun 9, 2:31 PM EDTAreal Flood AdvisoryCTPCumberland3 hr
Jun 9, 2:35 PM EDTSevere Thunderstorm WarningCTPLancaster25 min
Jun 9, 2:41 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Perry, York64 min
Jun 9, 2:50 PM EDTTornado WarningCTPLancaster25 min
Jun 9, 2:57 PM EDTSevere Thunderstorm WarningCTPLancaster, York63 min
Jun 9, 3:12 PM EDTSevere Thunderstorm WarningCTPFranklin33 min
Jun 9, 3:20 PM EDTAreal Flood AdvisoryCTPFranklin3 hr
Jun 9, 3:23 PM EDTSpecial Weather StatementCTPSomerset37 min
Jun 9, 3:23 PM EDTSevere Thunderstorm WarningCTPLancaster37 min
Jun 9, 3:28 PM EDTSevere Thunderstorm WarningCTPSomerset62 min
Jun 9, 3:34 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Northumberland, Perry41 min
Jun 9, 3:44 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin, York49 min
Jun 9, 3:55 PM EDTAreal Flood AdvisoryCTPAdams, Franklin3 hr
Jun 9, 4:11 PM EDTSevere Thunderstorm WarningCTPLancaster, York49 min
Jun 9, 4:17 PM EDTSpecial Weather StatementCTPDauphin28 min
Jun 9, 4:29 PM EDTSpecial Weather StatementCTPBedford31 min
Jun 9, 4:30 PM EDTSpecial Weather StatementCTPBedford30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.